Texas, 2004Flash Flood and Flood in Texas, September 27 to 28, 2004
September 27 to 28, 2004 · NWS MAF · 3 events in 1 county or zone
Scattered thunderstorms developed and produced locally very heavy rainfall over the western parts of the west Texas Permian Basin during the late afternoon and evening of the 27th. Many West Odessa residents were displaced from their homes during the late evening hours when flash flooding along Monahans Draw devastated parts of the city.
Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $2.3 million
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Scattered thunderstorms developed and produced locally very heavy rainfall over the western parts of the west Texas Permian Basin during the late afternoon and evening of the 27th. Many West Odessa residents were displaced from their homes during the late evening hours when flash flooding along Monahans Draw devastated parts of the city. No casualties were reported, but at least twenty families were left homeless.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Sep 27, 12:50 PM CST, 6 hours 35 minutes earlier.
Area forecast discussion, Sep 27, 12:50 PM CST, 6 hours 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
150 PM CDT MON SEP 27 2004
.SHORT TERM...
A CUTOFF LOW IS CENTERED NEAR THE DAVIS MOUNTAINS EARLY THIS
AFTERNOON...AND TRANSLATING SLOWLY EASTWARD. SCATTERED CONVECTION
DEVELOPING UNDER COLD POOL ALOFT ASSOCIATED WITH THIS FEATURE...BUT
EXPECT MOST TO REMAIN BELOW SEVERE LIMITS AS SHEAR IS WEAK AND LAPSE
RATES NOT VERY STEEP. A STORM OR TWO COULD PRODUCE SOME HAIL IF
INSOLATION BECOMES GREAT ENOUGH UNDER COLD POOL ALOFT...BUT NOT
EXPECTING MANY STORING STORMS. WARM CONVEYOR SHOWERS AND STORMS
PERSISTING OVER THE NORTHEAST ZONES...BUT TRANSLATING EVER SO SLOWLY
NORTH AND EAST OUT OF THE CWA.
UPPER LOW WILL CONTINUE TO LUMBER SLOWLY EASTWARD TONIGHT...THEN
OPEN AND BEGIN TO PULL AWAY FROM THE AREA BY TUESDAY AFTERNOON AS IT
BECOMES ENTRAINED INTO A PASSING CENTRAL U.S. PLAINS SHORTWAVE
TROUGH. THE BEST CHANCE OF RAIN WILL RESIDE ALONG AND TO THE EAST
OF THE TROUGH AXIS...WITH THE EXCEPTION OF AREAS TO THE NORTH/
NORTHWEST OF THE UPPER LOW WHERE SHOWERS WILL WRAP NORTHWESTWARD
AROUND THE CUTOFF LOW. THEREFORE...WILL RETAIN THE HIGHEST POPS AND
CONTINUE THE FLASH FLOOD WATCH OVERNIGHT FOR THESE AREAS. EXPECT
MORE SCATTERED RAIN CHANCES UNDER AND TO THE WEST OF THE CUTOFF LOW.
CONSIDERED DROPPING THE FFA OVER THE WESTERN THIRD OF THE CWA...BUT
EVEN THOUGH ACTIVITY WILL BE MORE SCATTERED...SOME INSOLATION...
MARGINALLY STEEP LAPSE RATES...AND MOIST LOW LEVEL UPSLOPE FLOW
SHOULD ALLOW FOR TSRA TO DEVELOP OVER THE WEST AND SOUTHWEST ZONES.
SINCE PRECIPITABLE WATER IS STILL NEAR ONE INCH THESE LOCATIONS...
SOILS ARE SATURATED...AND TSRA WILL PRODUCE HIGHER RAINFALL
AMOUNTS...WILL GO AHEAD AND LEAVE THE FFA GOING OVERNIGHT HERE TOO.
MOS GUIDANCE COMING UP WITH WARMER MAX TEMPS THE NEXT COUPLE OF
DAYS. WILL UNDERCUT THE COOLER GFS MOS AS ANY INSOLATION RECEIVED
WILL BE TEMPERED BY EVAPORATIONAL COOLING. OTHERWISE...TWEAKED WIND
AND DEWPOINT GRIDS.
.LONG TERM...
CONTINUED FLASH FLOOD PROBLEMS OVER THE NORTHEAST CWA...FLOODING
ALONG THE RIO GRANDE...AND A HOST OF OTHER CONSIDERATIONS WILL LIMIT
THE NUMBER OF CHANGES TO THE FORECAST BEYOND DAY 2. IT DOES APPEAR
WE WILL HAVE ONLY A BRIEF RESPITE FROM THE ACTIVE WEATHER AS A CUTOFF
LOW CURRENTLY OFF THE NORTHERN CALIFORNIA COAST WILL TRANSLATE
SOUTHEAST TO THE FOUR CORNERS REGION BY WEEK/S END. THIS WILL PUT
THE CWA IN AN AREA OF UPPER DIFFLUENCE...WITH AFOREMENTIONED CUTOFF
LOW EJECTING PERIODIC SHORTWAVES OVER THE CWA. SINCE IT APPEARS WE
WILL STILL HAVE PLENTY OF MOISTURE AROUND...AND BETTER SHEAR...MAY
EVEN SEE SEVERE THUNDERSTORMS BY WEEK/S END.
&&
.PRELIMINARY POINT TEMPS/POPS...
BIG SPRING TX 60 75 55 76 / 70 50 30 20
CARLSBAD NM 55 71 53 76 / 70 40 20 20
DRYDEN TX 62 76 60 80 / 70 60 20 20
FORT STOCKTON TX 60 75 58 77 / 70 60 20 20
GUADALUPE PASS TX 52 66 51 74 / 60 30 20 20
HOBBS NM 56 72 53 76 / 70 50 20 20
MARFA TX 50 69 48 73 / 50 40 20 20
MIDLAND INTL AIRPORT TX 59 75 56 75 / 70 60 30 20
ODESSA TX 59 75 56 76 / 70 60 20 20
WINK TX 60 76 57 81 / 70 50 20 20
&&
.MAF WATCHES/WARNINGS/ADVISORIES...
TX...FLASH FLOOD WATCH TONIGHT ALL ZONES UNTIL 28/10Z.
NM...FLASH FLOOD WATCH TONIGHT ALL ZONES UNTIL 28/10Z.
&&
99/99
Hazardous weather outlook, Sep 27, 1:30 PM CST, 5 hours 55 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
230 PM CDT MON SEP 27 2004
NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-281000-
ANDREWS-BIG BEND AREA-BORDEN-CENTRAL LEA COUNTY-CRANE-
DAVIS/APACHE MOUNTAINS AREA-DAWSON-ECTOR-EDDY COUNTY PLAINS-GAINES-
GLASSCOCK-GUADALUPE MOUNTAINS-GUADALUPE MOUNTAINS OF EDDY COUNTY-
HOWARD-LOVING-MARFA PLATEAU-MARTIN-MIDLAND-MITCHELL-
NORTHERN LEA COUNTY-PECOS-PRESIDIO VALLEY-REAGAN-
REEVES COUNTY AND UPPER TRANS PECOS-SCURRY-SOUTHERN LEA COUNTY-
TERRELL-UPTON-VAN HORN AND HIGHWAY 54 CORRIDOR-WARD-WINKLER-
230 PM CDT (130 PM MDT) MON SEP 27 2004
THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST TEXAS AND SOUTHEASTERN
NEW MEXICO.
.DAY ONE...TONIGHT
SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS ARE EXPECTED AGAIN
ACROSS MUCH OF WEST TEXAS AND SOUTHEAST NEW MEXICO TONIGHT. HEAVY
RAINS HAVE FALLEN OVER MANY AREAS SINCE FRIDAY...PARTICULARLY ACROSS
SOUTHEAST NEW MEXICO...THE NORTHWEST PERMIAN BASIN...AND THE UPPER
TRANS PECOS REGION....WHERE SOME AREAS HAVE RECEIVED IN EXCESS OF 10
INCHES OF RAIN. SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS
AFFECTING THESE AREAS AGAIN TONIGHT WILL AGGRAVATE THE FLOODING
SITUATION.
ALTHOUGH WIDESPREAD SEVERE WEATHER IS NOT EXPECTED...A FEW OF THE
THUNDERSTORMS THAT DEVELOP MAY PRODUCE LARGE HAIL AND STRONG WINDS
IN EXCESS OF 55 MPH.
RIVER LEVELS ON THE RIO GRANDE ARE ELEVATED DUE TO RUNOFF FROM HEAVY
RAINS FROM THE DAVIS MOUNTAINS TO THE BIG BEND REGION SINCE SATURDAY.
A FEW LOCATIONS ARE ABOVE FLOOD STAGE...WITH A COUPLE LOCATIONS
EXPERIENCING MODERATE TO MAJOR FLOODING. THIS FLOODING IS EXPECTED
TO CONTINUE THROUGH TOMORROW...WITH THE RIVER LEVELS SLOWLY FALLING
TUESDAY NIGHT.
A FLOOD WATCH FOR FLASH FLOODING WILL REMAIN IN EFFECT FOR ALL OF
THE OUTLOOK AREA TODAY AND TONIGHT.
.DAYS TWO THROUGH SEVEN...
A CHANCE OF SHOWERS AND THUNDERSTORMS WILL PERSIST TUESDAY...WITH A
SLIGHT CHANCE OF THUNDERSTORMS CONTINUING INTO THE WEEKEND.
THUNDERSTORMS THAT DEVELOP WILL LIKELY PRODUCE HEAVY RAINFALL AND
POTENTIALLY AREAS OF FLOODING.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED.
LAW ENFORCEMENT AGENCIES...EMERGENCY MANAGEMENT OFFICIALS...STORM
SPOTTER GROUPS...AND OTHER INTERESTED CONCERNS SHOULD MONITOR THE
LATEST FORECASTS AND WEATHER INFORMATION REGARDING THE POTENTIAL FOR
FLOODING.
In the hours before
Special weather statement, Sep 27, 5:43 PM CST, 1 hour 42 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
643 PM CDT MON SEP 27 2004
NMZ028-029-033-034-TXZ045>048-050>053-058>063-067>070-075-082-280200-
ANDREWS-BORDEN-CENTRAL LEA COUNTY-CRANE-DAWSON-ECTOR-
EDDY COUNTY PLAINS-GAINES-GLASSCOCK-HOWARD-LOVING-MARTIN-MIDLAND-
MITCHELL-NORTHERN LEA COUNTY-PECOS-REAGAN-
REEVES COUNTY AND UPPER TRANS PECOS-SCURRY-SOUTHERN LEA COUNTY-
TERRELL-UPTON-WARD-WINKLER-
643 PM CDT (543 PM MDT) MON SEP 27 2004
THE NATIONAL WEATHER SERVICE IN MIDLAND HAS RECEIVED A REPORT OF
A FUNNEL CLOUD IN CENTRAL LEA COUNTY IN THE VICINITY OF THUNDERSTORMS
WITH HEAVY RAIN. RADAR IS DETECTING SCATTERED THUNDERSTORMS ACROSS
MUCH OF THE AREA. THIS ACTIVITY WILL PERSIST INTO THE NIGHT.
THE AIRMASS ACROSS WEST TEXAS AND SOUTHEASTERN NEW MEXICO IS MOIST
AND UNSTABLE. BECAUSE THE AIRMASS IS SO MOIST...TROPICAL FUNNEL
CLOUDS MAY DEVELOP UNDERNEATH THESE STORMS.
TYPICALLY...TROPICAL FUNNELS ARE SHORT-LIVED AND RARELY LAST LONGER
THAN TEN MINUTES. THEY ARE ALSO SMALL AND GROW TO PERHAPS TEN OR
TWENTY YARDS IN DIAMETER. ON RARE OCCASIONS...THESE FUNNEL CLOUDS DO
TOUCH THE GROUND AND BRIEFLY BECOME TORNADOES. WIND SPEEDS ASSOCIATED
WITH TROPICAL FUNNEL CLOUDS ARE GENERALLY UNDER 60 MPH...COMPARABLE
TO A STRONG DUST DEVIL...AND CAN DAMAGE LIGHTWEIGHT STRUCTURES SUCH
AS CARPORTS AND AWNINGS. SINCE THESE TROPICAL FUNNELS ARE BRIEF...
SMALL...AND RELATIVELY WEAK...THEY ARE VIRTUALLY IMPOSSIBLE TO DETECT
WITH DOPPLER RADAR.
ALONG WITH THE TROPICAL FUNNEL CLOUDS...GUSTY WINDS...FLOODING
RAINS...AND DEADLY CLOUD TO GROUND LIGHTNING MAY ACCOMPANY THESE
STORMS. SEEK SAFE SHELTER IF THREATENING WEATHER APPROACHES YOUR
LOCATION.
STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL TELEVISION OR RADIO
STATIONS...OR YOUR CABLE TELEVISION PROVIDER FOR THE LATEST IN
WEATHER INFORMATION.
Event by event
1 flash flood, 1 heavy rain, 1 flood. Local standard time, as filed.
Flash Flood, Ector
- When
- September 27, 7:25 PM CST to September 28, 3:00 PM CST
- Where
- Ector County, 5 mi SSE of West Odessa
- Property damage
- $2.0 million
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 31.869, -102.543 (the zone’s center; the record gives no point)
A small linear convective complex developed over western Ector County during the early evening hours. The complex persisted and remained nearly stationary for almost two hours. Very intense rainfall fell over Monahans Draw near West Odessa.The first reports of flash flooding indicated that high water rendered Farm to Market Road 866, Texas Highway 302, and Interstate 20 impassable. Up to six feet of water was reported crossing low lying areas of Farm to Market Road 866 just north of the Interstate 20 junction. Several vehicles became stalled in high water flowing across the interstate, resulting in high water rescues of stranded motorists.By late evening the swollen Monahans Draw, usually a dry depression, inundated residential areas in West Odessa. The hardest hit areas were near Third and Damascus Streets. The most extensive damage occurred to several trailer parks in the Westcliff, Knox Village, and Manor subdivisions. Rescue crews from three fire departments worked well into the night to remove distressed residents from homes and vehicles that were threatened by high water. One fire engine stalled in the flood waters. Many families were displaced to emergency shelters in other portions of the city and in Odessa. More than forty homes suffered serious damage. Four trailer homes and two permanent homes were destroyed. Another fifteen single family homes experienced major damage from the flood waters.Thunderstorms dissipated over Ector County shortly before midnight CST. This brought a temporary reprieve from the excessive rainfall. Runoff, however, continued to present a threat of flash flooding through the nighttime hours. As a result local emergency management officials continued to report major flash flooding along Monahans Draw through the night. During the pre-dawn hours of Tuesday the 28th, another band of showers and thunderstorms moved north across Ector County. Brief heavy rainfall from this activity aggravated the flash flood situation. By 06:35 CST local officials were again at work to evacuate residents near the intersections of Tripp and Twenty-Third Streets and Tenth and Redondo Streets. Between two and three feet of water was reported rushing through those city streets and threatened numerous homes. At least three high water rescues also were conducted to bring stranded motorists to the safety of dry ground.Rainfall ended over Ector County by 09:00 CST. Significant runoff and associated flash flooding of low lying areas prevented access to much of the city through the early afternoon hours.
Heavy Rain, Ector
- When
- September 27, 8:00 PM CST to September 28, 12:00 PM CST
- Where
- Ector County, Odessa
- Property damage
- $30,000
- Reported by
- NEWSPAPER
- Coordinates
- 31.869, -102.543 (the zone’s center; the record gives no point)
Heavy rainfall over Odessa during the late evening and overnight hours Monday the 27th and the early morning hours of Tuesday the 28th caused the flat-topped roof of a business to collapse in downtown. Although extensive damage occurred to the business, no injuries were reported.
Flood, Ector
- When
- September 28, 3:00 PM CST to 6:00 PM CST
- Where
- Ector forecast zone
- Property damage
- $250,000
- Reported by
- NWS STORM SURVEY
- Coordinates
- 31.869, -102.543 (the zone’s center; the record gives no point)
Despite an end of the thunderstorms and heavy rainfall over Ector County during the late morning hours, significant flood waters remained in several West Odessa neighborhoods. It took several additional hours for flooding to recede.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
- Heavy Rain
- Rainfall totals unusual for the place and season that did not produce a flood.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Damaging Winds in South Carolina, September 27, 20041 death · 17 injured · F2 · 15 events
- Strong Wind in Georgia, September 27, 2004$758,000 · 54 events
- Flash Flooding and Heavy Rain in Georgia, September 27 to 28, 2004$4.0 million · 5 events
- Flooding in Georgia, September 27 to 28, 2004$661,000 · 23 events
- Tornado in North Carolina, September 27, 2004$100,000 · F1 · 1 event
- Tornado in South Carolina, September 27, 2004$88,000 · F1 · 1 event
- High Wind in Georgia, September 27, 2004$195,000 · 50 kt wind · 8 events
- Flash Flood in Texas, September 27, 2004$270,000 · 1 event
- Tornado in North Carolina, September 27, 2004$50,000 · F1 · 1 event
- Flood in Georgia, September 27, 2004$150,000 · 1 event
- Tornado in South Carolina, September 27, 2004$30,000 · F1 · 1 event
- Tornado in South Carolina, September 27, 2004$25,000 · F1 · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5421846, 5421912, 5421911.